Why Are Some Patients So Sensitive?

August 28, 2014
Monica Key, APRN, CCRN, AOCNP
Monica Key, APRN, CCRN, AOCNP

Many of the new treatment options for melanoma are very exciting as evidence of cancer advancement through science and clinical trials. However, we are still gathering post-market data on its associated side effects.

As I discussed in a recent blog, we know that melanoma is the third most common skin cancer with up to 20% of people developing metastatic disease. Melanoma is one of the fastest growing cancers overall, especially among younger patients. If caught early, surgical excision is curative in most cases. However, those who are at high-risk for developing metastatic disease now have more options than ever before, but not without side effects.

Additional advancements in science led us to understand the activation role of the mitogen-activated protein kinase (MAPK) pathway which in turn has led to many new drug targets. Inhibiting BRAF, MEK, NRAS, and Kit pathways have been a focal point in new drug development.  For instance, BRAF mutations are seen in roughly 40% to 60% of people with metastatic melanoma. BRAF mutations are associated with a more aggressive clinical course and seen more in people younger in age, without a history of long-term skin damage, and with truncal primary presentation.

Vemurafenib is a strong inhibitor of the BRAF mutation, specifically those mutations that result in an amino acid substitution of glutamic acid for valine at position 600 in BRAF (known as the V600E mutation). Dabrafenib (Tafinlar) is another BRAF kinase inhibitor--both options available to treat patients with metastatic melanoma with the V600E mutation.

Most drug toxicities seen are dermatologic in nature due to the activation of the MAPK pathways that bypass the inhibition of BRAF and may result in rash, photosensitivity reactions, alopecia, secondary melanoma, squamous cell carcinoma, and keratoacanthoma. Other common side effects include arthralgia, fatigue, headache, and fever.

One man I helped through treatment was started on vemurafenib and he seemed to tolerate it just fine. We checked his EKG periodically for any QTC prolongation and we saw a minor change, but watched it carefully--so far no cardiac issues. Then spring had sprung and he forgot to wear his sunscreen one afternoon. He then presented to the clinic the next week with an impressive skin change.

It was an unusual, macular rash all over his body that started on his torso and spread down to his thighs. It appeared to be erythematous and non-confluent, with no open sores or weeping. But he said that the itching was so awful that it kept him up throughout the night. It was determined that he had a photosensitive reaction.

Since he was fairly new to the treatment, (started a couple of weeks prior to this skin reaction) we had to make sure it was the sun and not the drug alone that caused this reaction. We advised him to start with topical and oral diphenhydramine, which he did take around the clock per package instructions (every 4 hours). We also asked the patient to minimize his sun exposure over the next week. Lastly, we held his vemurafenib just to ensure the rash cleared. It took a full 2 weeks--if not longer-- for the rash to completely resolve. We restarted his vemurafenib, and he made sure to wear sunscreen. He did not experience any further recurrence of this photosensitive rash. It was an interesting phenomenon to witness.

Have you seen a similar situation with vemurafenib and photosensitivity?

References:

  • Sosman JA (2014). Molecularly targeted therapy for metastatic melanoma. UpToDate.
  • Sosman JA (2014). Overview of the management of advanced cutaneous melanoma. UpToDate.